Wilma is a skin cancer specialist nurse, here to answer your questions about different...
My partner Gavin has been having pembrolizumab for malignant Stage 4 melanoma in his wind pipe and his lung and in some lumph nodes. he is having a lack of taste and its causing him great problems. apart from that the pembo seems to be working but he is only his fourth treatment. can anyone suggest what to do regarding lack of taste. Any help with it all would really be appreciated.
Thank you Louise
Hello Louise (England88), I’m no medic and although I’m on my 44th dose of Pembrolizumab I haven’t had a lack of taste problem, but I had a look in the info and support pages and have put a few links below.
I remember being told to avoid spicy food due to diarrhoea as a possible side effect, and not to eat grapefruit (but the grapefruit thing might be when I was on Dabrafenib). Pembrolizumab side effects list dry mouth as a possible side effect which might then affect taste, I’ve put the link in so you can see they recommend (gravy’s and sauces, pineapple chunks to create more saliva) I’ve put a link in to some Macmillan support pages that I thought looked useful incase you hadn’t come across them.
The ask a dietician question is closed but you could look at past questions or phone the Macmillan support line.
I hope some of this is useful but if someone has first hand experience I know you’d like to hear from them.
I hope your coping ok as well as Gavin.
What is a Community Champion?
You can call the Macmillan Support Line on 0808 808 0000 (7 days a week, 8am-8pm) or contact them by email.
Im on Pembro and been getting dry mouth. I keep reporting it before treatment, but they don’t seem very bothered and just check I’ve not been getting sores or ulcers. I don’t think it’s affected my ability to taste, but I am waking up with my mouth glued together and my tongue more often than not has a lovely yellow coating!
I’ve got a dentist appointment this week, so hopefully they’ll be more interested. I’ll let you know if they have any helpful suggestions.
Best wishes, Kate
As far as I’m aware not much can change the altered taste buds. It also happens with chemo and doesn’t usually resolve until treatment finishes.
For dry mouth artificial saliva spray or something called gel clair can help keep your mouth moist. Also pineapple has an enzyme in it that helps produce more saliva so worth giving that a try too.
hope this helps
Also if tongue is coated just check with doctor/dentist whether it’s thrush as nystatin might be worth trying. It’s a common problem.
At Christmas I recieved a ridiculously expensive Phillips Sonicare Diamond Clean tooth brush. I've used electric toothbrushes for years, but with this one its like I've just come out of the dentist after a polish.
Everyone needs a treat now and then, so its something to think about!
Don't wait for your ship to come in, swim out and find it!
Forgot to say gelclair is more for painful mouths usually ulcerated so saliva spray regularly can help relieve dry mouth and of course pineapple!
Thank you so much. he is really suffering now with I think Oral Thrush i just checked his mouth as he has complained about a sore tongue dry mouth and losing taste buds but maybe it was oral thrush developing all the time. not sure. i will buy pineapple tomorrow and he will go and get some nystatin from the doc. I did also find gelcair i think we will get that too.
Sorry I meant to address my replies to you as well as Katybb!
i would hold off pineapple if he has a sore mouth for the time being.
Gelclair is more for ulcerated mouth and inflammation rather than sore dry tongue. It will be worth checking to see if it is thrush so perhaps oncology doctor can check that before prescribing nystatin. Saliva spray will be via prescription too so it can help dry mouth but doesn’t coat the mouth for long.
Hope it improves soon.
Thank you so much for your help on the oral thrush. Gavin got over that with Nystatin and now his taste buds are getting worse. He just cant taste anything. What can we do about it?
Pleased to hear Gavin recovered from thrush.
Not sure there is anything that can improve taste buds. I was talking about this very thing to my mum’s nurse specialist as my mum has lost her taste due to chemo (we were diagnosed with cancer at the same time!). As far as I’m aware there is not anything that can really improve the lack of taste, it may come back in time. Sorry that’s not much help. Hopefully someone that has had the same side effect might have some more helpful tips.
Thank you for your reply. Hopefully someone will have some info. I was thinking about calling the Marsden for help.
If you look on the Macmillan cancer website and type in the search section ‘changes to taste’ there are some helpful tips but nothing that really gets rid of the problem apart from possibly time.
hope it goes ok.
I can’t seem to copy the link from website. The heading is ‘if you have changes to taste’.
Here’s the link it was in my post dated 12/1
Safe payments by:
We're here to provide physical, financial and emotional support. So whatever cancer throws your way, we're right there with you.
© Macmillan Cancer Support
© Macmillan Cancer Support, registered charity in England and Wales (261017), Scotland (SC039907) and the Isle of Man
(604). Also operating in Northern Ireland. A company limited by guarantee, registered in England and Wales company
number 2400969. Isle of Man company number 4694F. Registered office: 89 Albert Embankment, London SE1 7UQ. VAT no: